The effective conductivity Kef of porous formations of spatially variable permeability K is determined for media of random two-dimensional and isotropic structures. The medium is modeled as an ensemble of multiphase circular inclusions of different Y = ln K, characterized by a pdf f(Y), and of different radii R (polydisperse medium), of pdf f(R vertical bar Y), which are implanted in a matrix of K = K(0). A large number of inclusions are embedded in a large circle, to allow for exchange of space and ensemble averaging. For symmetrical pdf f(Y) = f(-Y) and symmetrical f(R vertical bar Y), the Matheron exact relationship K(ef) = KG (the geometric mean) applies. The main aim of the article is to determine the deviation of K(ef) from K(G) for symmetrical f(Y) but nonsymmetrical f(R vertical bar Y). This is related to recent studies on the effect on Kef of connectivity of spatial domains of different K classes. The problem is solved numerically by an accurate and efficient iterative procedure and by a novel, approximate, analytical method. The two procedures are illustrated and compared for the configuration of two phases of conductivities K(1), K(2), of equal volume fractions, of different radii R(1) and R(2), respectively, within a matrix of K(0) = K(G) = (K(1) K(2))(1/2). Even for very high heterogeneity (K(1)/K(2) = 1000) it is found that the effect of variable R is relatively modest and it manifests mainly at the largest attainable volume fraction. The simple analytical approximation, valid for moderate volume fractions, is applied to investigation of K(ef) for normal f(Y), and for two values of R, for Y 0 and Y > 0, respectively. The results are of interest for similar heterogeneous media and for other physical processes governed by linear relationships between the flux and the driving potential gradient.

Firmani, G., Fiori, A., Jankovic, I., Dagan, G. (2009). EFFECTIVE CONDUCTIVITY OF RANDOM MULTIPHASE 2D MEDIA WITH POLYDISPERSE CIRCULAR INCLUSIONS RID A-2321-2010. MULTISCALE MODELING & SIMULATION, 7(4), 1979-2001 [10.1137/080734376].

EFFECTIVE CONDUCTIVITY OF RANDOM MULTIPHASE 2D MEDIA WITH POLYDISPERSE CIRCULAR INCLUSIONS RID A-2321-2010

FIORI, ALDO;
2009-01-01

Abstract

The effective conductivity Kef of porous formations of spatially variable permeability K is determined for media of random two-dimensional and isotropic structures. The medium is modeled as an ensemble of multiphase circular inclusions of different Y = ln K, characterized by a pdf f(Y), and of different radii R (polydisperse medium), of pdf f(R vertical bar Y), which are implanted in a matrix of K = K(0). A large number of inclusions are embedded in a large circle, to allow for exchange of space and ensemble averaging. For symmetrical pdf f(Y) = f(-Y) and symmetrical f(R vertical bar Y), the Matheron exact relationship K(ef) = KG (the geometric mean) applies. The main aim of the article is to determine the deviation of K(ef) from K(G) for symmetrical f(Y) but nonsymmetrical f(R vertical bar Y). This is related to recent studies on the effect on Kef of connectivity of spatial domains of different K classes. The problem is solved numerically by an accurate and efficient iterative procedure and by a novel, approximate, analytical method. The two procedures are illustrated and compared for the configuration of two phases of conductivities K(1), K(2), of equal volume fractions, of different radii R(1) and R(2), respectively, within a matrix of K(0) = K(G) = (K(1) K(2))(1/2). Even for very high heterogeneity (K(1)/K(2) = 1000) it is found that the effect of variable R is relatively modest and it manifests mainly at the largest attainable volume fraction. The simple analytical approximation, valid for moderate volume fractions, is applied to investigation of K(ef) for normal f(Y), and for two values of R, for Y 0 and Y > 0, respectively. The results are of interest for similar heterogeneous media and for other physical processes governed by linear relationships between the flux and the driving potential gradient.
Firmani, G., Fiori, A., Jankovic, I., Dagan, G. (2009). EFFECTIVE CONDUCTIVITY OF RANDOM MULTIPHASE 2D MEDIA WITH POLYDISPERSE CIRCULAR INCLUSIONS RID A-2321-2010. MULTISCALE MODELING & SIMULATION, 7(4), 1979-2001 [10.1137/080734376].
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11590/137079
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 4
  • ???jsp.display-item.citation.isi??? 4
social impact